MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - OUTFLOW GRAFT; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - OUTFLOW GRAFT; VENTRICULAR (ASSISST) BYPASS
Model Number 1125
Medical Device Problem Codes Obstruction of Flow (2423); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Sepsis (2067); Urinary Tract Infection (2120); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/28/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Product event summary: the outflow graft was returned for evaluation.No device malfunction was reported against the outflow graft, therefore the purpose of this analysis is solely to evaluate the devices conformance to internal release requirements and/or to identify anomalies potentially introduced during use that may have prevented the device from performing as intended.Log file analysis was not conducted since log files were not available.Failure analysis of the returned outflow graft revealed that the device passed visual examination.Internal pathological report revealed evidence of thrombus within the outflow graft.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An outflow graft was returned to the manufacturer and subsequently tested out of specification during manufacturer¿s analysis.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
This regulatory report is being submitted as part of a retrospective review and remediation per d00595825 due to an fda audit observation.Corrected sections: - b1: adverse event or product: corrected from adverse event to adverse event & product problem - b2 outcome attributed to adverse event: corrected to check off death - b2 date of death: corrected to include (b)(6) 2020 - b5: desc evt problem: corrected to include additional adverse event experienced by the patient - h6 patient codes (ime/annex e), imf (annex f) health impact, device codes (fdd/annex a), img (annex g) component, eval code conclusion (fdc/annex d): corrected to include new annex codes that reflect the reported event.- h1 type of reportable event: corrected to check off death - h10 addt manufacturer for mdr: corrected the product event summary to include the reported event for adverse event and additional product additional products: d1: heartware ventricular assist system ¿ pump d4: model #: 1103/ catalog #: 1103/ expiration date: 31-oct-2017 / serial #: (b)(6) udi #: (b)(4), d9: yes, return date: 10-feb-2020 h3: yes dev rtn to mfr? yes h4: mfg date: 31-oct-2015 h5: yes h6: patient ime code(s): e1310, e0306 h6: imf code(s): f23, f2303, f08, f02 h6: img code(s): g07001 h6: fda device code(s): a24 h6: fda method code(s): b01 h6: fda results code(s): c19 h6: fda conclusion code(s): d12 product event summary: ventricular assist device (vad) (b)(6) and associated outflow graft (lot no.368900-8223) were returned for evaluation.No device m alfunction was reported against the pump (b)(6) and associated outflow graft (lot no.368900-8223) therefore, the purpose of this analysis is solely to evaluate the devices conformance to internal release requirements and/or to identify anomalies potentially introduced during use that may have prevented the device from performing as intended.Log file analysis was not conducted since log files were not available.Failure analysis of the returned pump revealed that the device passed visual examination, functional testing, and dimensional verification.Internal pathological report revealed no evidence of thrombus within the pump.Failure analysis of the returned outflow graft revealed that the device passed visual examination.Internal pathological report revealed evidence of thrombus within the outflow graft.Based on the investigation conducted, there is no evidence of a malfunction that may have prevented the pump from performing as intended.Information received from the site indicated that the patient was admitted with symptoms of an infection.The patient developed sepsis and the location of the infection was in the urinary tract.Blood cultures grew positive for bacteremia, urine cultures grew bacteria and the patient¿s right internal jugular (rij) was removed.It was recommended that antibiotics were needed and a peripherally inserted central catheter (picc) placed.Of note the patient expired and the cause of death was not provided.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, device thrombus, infection, and death are known potential complications associated with the implantation of a vad.There is no evidence that the patient had history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There is possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was further reported that the patient was admitted with symptoms of an infection.The patient developed sepsis and the location of the infection was in the urinary tract.Blood cultures grew positive for bacteremia, urine cultures grew bacteria and the patient¿s right internal jugular (rij) was removed.It was recommended that antibiotics were needed and a peripherally inserted central catheter (picc) placed.Of note the patient expired and the cause of death was not provided.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - OUTFLOW GRAFT
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key9940527
Report Number3007042319-2020-02835
Device Sequence Number19548595
Product Code DSQ
UDI-Device Identifier00888707000222
UDI-Public00888707000222
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2020
Device Model Number1125
Device Catalogue Number1125
Device Lot Number368900-8223
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2020
Supplement Date Received by Manufacturer05/02/2022
Initial Report FDA Received Date04/08/2020
Supplement Report FDA Received Date05/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6) VAD.
Outcome Attributed to Adverse Event Death;
Patient Age56 YR
Patient SexMale